Florida, 2009

Hail in Florida, June 13, 2009

June 13, 2009 · NWS TAE · 1 event in 1 county or zone

An afternoon thunderstorm on the 13th dropped golf ball sized hail in Marianna.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TAE wrote it up.

An afternoon thunderstorm on the 13th dropped golf ball sized hail in Marianna.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Jun 13, 1:16 PM CST, 39 minutes earlier.

Area forecast discussion, Jun 13, 1:16 PM CST, 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
316 PM EDT SAT JUN 13 2009

.SYNOPSIS...
THE 18 UTC REGIONAL SURFACE ANALYSIS SHOWED A TROUGH FROM THE
PIEDMONT THROUGH THE FL PANHANDLE...AND A HIGH PRESSURE SYSTEM
CENTERED IN THE EASTERN GULF. SCATTERED THUNDERSTORMS HAVE BEGUN
TO DEVELOP ACROSS OUR FORECAST AREA IN THE UNSTABLE AIRMASS. VAPOR
IMAGERY AND UPPER AIR DATA SHOWED MUCH OF THE SOUTHEAST U.S. UNDER
NORTHWEST FLOW...WITH A RAGGED MCS PROPAGATING EAST SOUTHEASTWARD
ACROSS CENTRAL AL AND GA...AND RIDGING OVER THE CENTRAL PLAINS.
LOCAL RADAR DATA SHOW THAT THE 0-6 KM VERTICAL WIND SHEAR WAS ONLY
AROUND 20 KT...WHICH IS LESS THAN FORECAST BY THE EARLIER
NUMERICAL GUIDANCE. THUS ORGANIZED AND/OR ROTATING CELLS NOW
APPEAR UNLIKELY...BUT STEEP THETA-E LAPSE RATES AND HIGH CAPE
VALUES (2-3K J/KG) COULD STILL ALLOW A FEW STORMS TO BECOME
MARGINALLY SEVERE ACROSS OUR REGION INTO THE EARLY EVENING
HOURS...WITH SEVERE WET MICROBURSTS AND HAIL.

&&

.SHORT TERM...
(TONIGHT THROUGH TUESDAY) THE LATEST NUMERICAL GUIDANCE INDICATES
THAT THE 500 MB RIDGING (CURRENTLY OVER THE CENTRAL PLAINS) WILL
SPREAD EASTWARD THROUGH TUESDAY...THUS LARGE SCALE FORCING FOR
THUNDERSTORMS WILL BE NON-EXISTENT. DEEP LAYER MOISTURE IS
FORECAST TO DECREASE TONIGHT AND SUNDAY...SO RAIN IS UNLIKELY. A
MODEST RETURN OF MOISTURE IS EXPECTED MONDAY...SO NEAR-CLIMO POP
(AROUND 30 PERCENT) IS IN ORDER. ANOTHER DECREASE IN RAIN CHANCES
IS EXPECTED TUESDAY AS MOISTURE ONCE AGAIN DECREASES. TEMPERATURES
WILL REMAIN ABOVE AVERAGE THROUGH THE PERIOD...WITH HIGHS REACHING
THE UPPER 90S AT SOME INLAND LOCATIONS MONDAY AND TUESDAY.

.LONG TERM...
(TUESDAY NIGHT THROUGH NEXT SATURDAY) STRONG RIDGE ALOFT IS
FORECAST TO REMAIN IN PLACE ACROSS THE SOUTHERN PLAINS THROUGH
MUCH OF THE EXTENDED PERIOD. RIDGE AXIS WILL EXTEND WEST FROM THE
HIGH ACROSS THE NORTHERN GULF COAST. LAST FEW MODEL RUNS KEEP THE
RIDGE AXIS MORE FIRMLY IN PLACE INTO THE SOUTHEASTERN STATES...WHICH
KEEPS THE COOLER SFC HIGH PRESSURE FROM BUILDING DOWN THE EASTERN
SEABOARD. WITH THE FORECAST SETUP...THE LOW LEVEL FLOW IS EXPECTED
TO REMAIN OUT OF THE WEST. RESULTING WEATHER WILL BE HOT AND
MOSTLY DRY...WITH POPS BELOW CLIMO.

DEPENDING ON THE EXACT STRENGTH AND POSITION OF THE HIGH PRESSURE
RIDGE...AFTERNOON TEMPERATURES MAY APPROACH 100 DEGREES A FEW DAYS
NEXT WEEK.

&&

.AVIATION...
EXPECT TSRA ACTIVITY TO PUSH SOUTHEAST ACROSS OUR AREA THIS AFTERNOON
WITH BETTER CHANCES FROM DHN TO ABY AND VLD. NO SIGNIFICANT
RESTRICTIONS TONIGHT BUT SOME MVFR CONDITIONS POSSIBLE WITH LIGHT
FOG AND LOW CEILINGS.

&&

.MARINE...
LOW WINDS AND SEAS WILL CONTINUE WITH A WEAK PRESSURE PATTERN IN
PLACE.

&&

.FIRE WEATHER...
RED FLAG CONDITIONS ARE NOT EXPECTED.

&&

.PRELIMINARY POINT TEMPS/POPS...
TALLAHASSEE   73  95  72  97  73 /  20  20  10  30  20
PANAMA CITY   76  90  77  93  78 /  20  20  10  30  20
DOTHAN        74  96  75  98  76 /  20  20  10  30  20
ALBANY        72  94  72  96  74 /  20  10  10  30  20
VALDOSTA      73  94  73  96  72 /  30  10  10  30  20
CROSS CITY    73  93  72  95  73 /  20  20  10  30  20
APALACHICOLA  75  92  75  94  76 /  20  10  10  30  20

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
GA...NONE.
FL...NONE.
GM...NONE.

&&

LONG TERM...CAMP
AVIATION...GOREE
REST OF DISCUSSION...FOURNIER
Hazardous weather outlook, Jun 13, 2:44 AM CST, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TALLAHASSEE FL
444 AM EDT SAT JUN 13 2009

ALZ065>069-FLZ007>019-026>029-034-GAZ120>131-142>148-155>161-
GMZ730-750-755-765-770-775-140800-
COFFEE-DALE-HENRY-GENEVA-HOUSTON-INLAND WALTON-COASTAL WALTON-
HOLMES-WASHINGTON-JACKSON-BAY-CALHOUN-GULF-FRANKLIN-GADSDEN-LEON-
JEFFERSON-MADISON-LIBERTY-WAKULLA-TAYLOR-LAFAYETTE-DIXIE-QUITMAN-
CLAY-RANDOLPH-TERRELL-DOUGHERTY-LEE-WORTH-TURNER-TIFT-BEN HILL-
IRWIN-EARLY-MILLER-BAKER-MITCHELL-COLQUITT-COOK-BERRIEN-SEMINOLE-
DECATUR-GRADY-THOMAS-BROOKS-LOWNDES-LANIER-
APALACHEE BAY OR COASTAL WATERS FROM KEATON BEACH TO OCHLOCKONEE
RIVER FL OUT TO 20 NM-
COASTAL WATERS FROM APALACHICOLA TO DESTIN FL OUT 20 NM-
COASTAL WATERS FROM  OCHLOCKONEE RIVER TO APALACHICOLA FL OUT TO
20 NM-
COASTAL WATERS FROM  SUWANNEE RIVER TO KEATON BEACH OUT 20 NM-
WATERS FROM APALACHICOLA TO DESTIN FL FROM 20 TO 60 NM-
WATERS FROM  SUWANNEE RIVER TO APALACHICOLA FL FROM 20 TO 60 NM-
444 AM EDT SAT JUN 13 2009 /344 AM CDT SAT JUN 13 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ALABAMA...
SOUTHWEST AND SOUTH CENTRAL GEORGIA...AND THE FLORIDA BIG BEND
AND PANHANDLE...AND ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

DEEP LAYER HIGH PRESSURE WILL FORCE TEMPERATURES INTO THE MID
90S AGAIN THIS AFTERNOON AWAY FROM THE COAST. HEAT INDEX VALUES
WILL APPROACH 100 DEGREES. THOSE WITH PLANNED OUTDOOR ACTIVITIES
SHOULD ALSO TAKE PROTECTIVE ACTION FROM PROLONGED SUN
EXPOSURE...AS AN EXTREME LEVEL UV INDEX OF 11 IS FORECAST.

SCATTERED THUNDERSTORMS ARE ANTICIPATED TO DEVELOP AND MOVE
SOUTHEAST ACROSS THE REGION THIS AFTERNOON AND EVENING. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...A FEW OF THESE
STORMS WILL HAVE THE POTENTIAL TO BECOME STRONG TO SEVERE WITH
DAMAGING WINDS AND INTENSE LIGHTNING. PORTIONS OF THE NORTHERN
AND WESTERN FORECAST AREA HAVE BEEN OUTLOOKS FOR A SLIGHT RISK OF
SEVERE WEATHER BY THE STORM PREDICTION CENTER.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

AFTERNOON TEMPERATURES WILL CLIMB INTO THE MIDDLE AND EVEN UPPER
90S AWAY FROM THE COAST THROUGH MUCH OF THE UPCOMING WORK WEEK.
HEAT INDICES BETWEEN 100 AND 105 DEGREES CAN ALSO BE EXPECTED.

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH AFTERNOON.
THE BEST CHANCES FOR SEEING THE CONVECTIVE ACTIVITY WILL BE ACROSS
THE EASTERN HALF OF THE FORECAST AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
WEBSITE ON THE INTERNET AT WEATHER.GOV...THEN CLICK ON YOUR AREA
OF INTEREST ON THE NATIONAL MAP.

14-MROCZKA

In the hours before

Special weather statement, Jun 13, 1:27 PM CST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT SAT JUN 13 2009

GAZ142-143-155-156-132030-
DECATUR-EARLY-MILLER-SEMINOLE-
327 PM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR NORTHWEST DECATUR...
SOUTHERN EARLY...SOUTHWEST MILLER AND NORTHEAST SEMINOLE COUNTIES...

* UNTIL 430 PM EDT

AT 324 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF DONALSONVILLE...MOVING
SOUTHEAST AT 10 TO 15 MPH.

THIS STORM WILL BE NEAR...
  DONALSONVILLE BY 345 PM EDT.

WINDS AROUND 40 MPH ARE EXPECTED WITH THIS STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

ALSO...THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH
MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS.

RELAY REPORTS OF SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE
IN TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3. OR...YOU MAY CONTACT THE
NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT.
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

24-BLOCK
Special weather statement, Jun 13, 1:46 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
346 PM EDT SAT JUN 13 2009

FLZ019-028-132030-
MADISON-TAYLOR-
346 PM EDT SAT JUN 13 2009

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR MADISON AND TAYLOR
COUNTIES...

* UNTIL 430 PM EDT

AT 344 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHWEST OF PERRY...MOVING EAST AT 15
MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

ALSO...NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH
THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

THIS STORM IS CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS WHICH MAY
CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING AREAS...AND IS ALSO
PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

9-FOURNIER

The radar

The Eglin Afb radar (KEVX), 69 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Jackson

When
June 13, 1:55 PM CST to 2:00 PM CST
Where
Jackson County, 0.59 mi W of Marianna to 0.29 mi SW of Marianna
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.770, -85.240

Golf ball sized hail covered the ground across the south side of Marianna.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2009Every state in 2009This day in weather historyWarnings in Florida, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 169953.